MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-630L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the lot number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there was no description of the device's malfunction.
 
Event or Problem Description
On october 4, olympus medical systems corp.(omsc) received the literature "impact of obesity in colorectal endoscopic submucosal dissection: single-center retrospective cohort study¿.The purpose of the literature was to evaluate the clinical impact of obesity in patients who underwent colorectal endoscopic submucosal dissection (esd).The esd was performed using a knife (kd-630l or kd-650l), an endoscope (pcf-q260 ji or gif-q260j), and a transparent attachment (d-201-11802).A high-frequency generator was also used but was manufactured by non-olympus.Delayed bleeding after esd was defined as a decrease in the hemoglobin level by at least 2 g/dl or more below the most recent preoperative level, and/ or the necessitation of blood transfusion and/or marked hematochezia.A delayed event after colorectal esd was defined as an adverse event other than bleeding and perforation if it occurred within 30 days after esd was performed.In the literature, it was reported 13 delayed bleedings, 7 perforations, 8 post-esd coagulation syndromes, 3 pulmonary embolisms, 2 sick sinus syndromes, 1 subarachnoid hemorrhage, and 10 deaths.All the patients with delayed bleeding were treated with endoscopic hemostasis.The literature wrote as below: ¿three of the perforation were treated with endoscopic closure, and one underwent emergency surgery for delayed perforation.¿ and ¿during the follow-up period (range, 2¿87 months), none of the patients died as a result of colorectal cancer, although 10 patients died as a result of other diseases (5 from lung cancer, 1 from malignant lymphoma, and 4 from unknown causes).¿ the other 4 perforations and post-esd coagulation syndrome were no information in the literature.Medical safety officers, who have doctor license in olympus, said that delayed bleeding and delayed perforation are serious injury, which are related to esd procedures, and cannot be denied to be related to the equipment (knife) used for mucosal dissection and resection in esd.Also, in the case of death, the cause of death is described in the literature, and it is judged to be unrelated with olympus devices.In addition, it is reasonable to conclude that pulmonary embolism, sick sinus syndrome, and subarachnoid hemorrhage, for which detailed information is not provided, have little relevance.According to the harm list ver.18, the severalty of three perforations completed with endoscopic closure is the level 3 (id: 07-27-026), but the severalty of one delayed perforation required emergency surgery is the level 4 (id: 07-27-073), which is severe.Based on the available information, a direct relationship between the olympus product and these complications could not be determined.However, 13 cases of delayed bleeding that may have necessitated a blood transfusion, one delayed perforation required an emergency surgery, and 4 perforations which the details of was unknown might be serious injuries, and the olympus knife might be associated with these injuries.This is the report regarding one delayed perforation required an emergency surgery, and 4 perforations which the details of was unknown.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Correction to a1, patient identifier and g2, report source.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12654330
Report Number8010047-2021-13316
Device Sequence Number14505955
Product Code KNS
UDI-Device Identifier04953170208416
UDI-Public04953170208416
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberKD-630L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2021
Supplement Date Received by Manufacturer03/28/2022
Initial Report FDA Received Date10/19/2021
Supplement Report FDA Received Date04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown